Asymptotic Analysis of Sample Average Approximation for Stochastic Optimization Problems with Joint Chance Constraints via Conditional Value at Risk and Difference of Convex Functions



Conditional Value at Risk (CVaR) has been recently used to approximate a chance constraint. In this paper, we study the convergence of stationary points, when sample average approximation (SAA) method is applied to a CVaR approximated joint chance constrained stochastic minimization problem. Specifically, we prove under some moderate conditions that optimal solutions and stationary points, obtained from solving sample average approximated problems, converge with probability one to their true counterparts. Moreover, by exploiting the recent results on large deviation of random functions and sensitivity results for generalized equations, we derive exponential rate of convergence of stationary points. The discussion is also extended to the case, when CVaR approximation is replaced by a difference of two convex functions (DC-approximation). Some preliminary numerical test results are reported.


Joint chance constraints CVaR DC-approximation Almost H-calmness Stationary point Exponential convergence 



The work of H. Sun is carried out while he is visiting H. Xu in the School of Mathematics, University of Southampton sponsored by China Scholarship Council. The authors would like to thank Dr. Yi Yang for helpful discussions of the algorithm of the DC-approximation method. They would also like to thank two anonymous referees for insightful comments which have substantially helped improve the quality of the paper.


  1. 1.
    Boyd, S., Vandenberghe, L.: Convex Optimization. Cambridge University Press, Cambridge (2004) CrossRefMATHGoogle Scholar
  2. 2.
    Ben-Tal, A., Nemirovski, A.: Robust solutions of linear programming problems contaminated with uncertain data. Math. Program. 88, 411–424 (2000) CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Rockafellar, R.T., Uryasev, S.: Optimization of conditional value-at-risk. J. Risk 2, 21–41 (2000) Google Scholar
  4. 4.
    Nemirovski, A., Shapiro, A.: Convex approximations of chance constrained programs. SIAM J. Optim. 17, 969–996 (2006) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Robinson, S.M.: Analysis of sample-path optimization. Math. Oper. Res. 21, 513–528 (1996) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Shapiro, A.: Monte Carlo sampling methods. In: Rusczyński, A., Shapiro, A. (eds.) Stochastic Programming. Handbooks in OR & MS, vol. 10. North-Holland, Amsterdam (2003) CrossRefGoogle Scholar
  7. 7.
    Xu, H., Zhang, D.: Smooth sample average approximation of stationary points in nonsmooth stochastic optimization and applications. Math. Program. 119, 371–401 (2009) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Meng, F.W., Sun, J., Goh, M.: Stochastic optimization problems with CVaR risk measure and their sample average approximation. J. Optim. Theory Appl. 146, 399–418 (2010) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Hiriart-Urruty, J.B.: Refinements of necessary optimality conditions in nondifferentiable programming I. Appl. Math. Optim. 5, 63–82 (1979) CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Pflug, G.Ch.: Stochastic optimization and statistical inference. In: Rusczyński, A., Shapiro, A. (eds.) Stochastic Programming. Handbooks in OR & MS, vol. 10. North-Holland, Amsterdam (2003) CrossRefGoogle Scholar
  11. 11.
    Shapiro, A., Xu, H.: Stochastic mathematical programs with equilibrium constraints, modeling and sample average approximation. Optimization 57, 395–418 (2008) CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Xu, H.: Uniform exponential convergence of sample average random functions under general sampling with applications in stochastic programming. J. Math. Anal. Appl. 368, 692–710 (2010) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Sun, H., Xu, H.: A note on uniform exponential convergence of sample average approximation of random functions. J. Math. Anal. Appl. 385, 698–708 (2012) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Hong, L.J., Yang, Y., Zhang, L.: Sequential convex approximations to joint chance constrained programs: a Monte Carlo approach. Oper. Res. 59, 617–630 (2011) CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983) MATHGoogle Scholar
  16. 16.
    Wang, W.: Sample average approximation of risk-averse stochastic programs. PhD Thesis, Georgia Institute of Technology (2007) Google Scholar
  17. 17.
    Aumann, R.J.: Integrals of set-valued functions. J. Math. Anal. Appl. 12, 1–12 (1965) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Artstein, Z., Vitale, R.A.: A strong law of large numbers for random compact set. Ann. Probab. 3, 879–882 (1975) CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer Series in Operations Research. Springer, New York (2000) CrossRefMATHGoogle Scholar
  20. 20.
    Berge C, C.: Espaces Topologiques, Fonctions Multivoques. Dunod, Paris (1966) MATHGoogle Scholar
  21. 21.
    Dentcheva, D., Ruszczyński, A.: Composite semi-infinite optimization. Control Cybern. 36, 1–14 (2007) Google Scholar
  22. 22.
    Sun, H., Xu, H.: Convergence analysis of stationary points in sample average approximation of stochastic programs with second order stochastic dominance constraints. Math. Program. Ser. B (2012, to appear) Google Scholar
  23. 23.
    Ralph, D., Xu, H.: Asymptotic analysis of stationary points of sample average two stage stochastic programs: a generalized equation approach. Math. Oper. Res. 36, 568–592 (2011) CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Castaing, C., Valadier, M.: Convex Analysis and Measurable Multifunctions. Springer Series in Lecture Notes in Mathematics. Springer, Berlin (1977) CrossRefMATHGoogle Scholar
  25. 25.
    Terán, P.: On a uniform law of large numbers for random sets and subdifferentials of random functions. Stat. Probab. Lett. 78, 42–49 (2008) CrossRefMATHGoogle Scholar
  26. 26.
    Qi, L., Shapiro, A., Ling, C.: Differentiability and semismoothness properties of integral functions and their applications. Math. Program. 102, 223–248 (2005) CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Hess, C.: Conditional expectation and martingales of random sets. Pattern Recognit. 32, 1543–1567 (1999) CrossRefGoogle Scholar
  28. 28.
    Papageorgiou, N.S.: On the theory of Banach space valued multifunctions, I: integration and conditional expectation. J. Multivar. Anal. 17, 185–206 (1985) CrossRefMATHGoogle Scholar
  29. 29.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Springer, Berlin (1998) CrossRefMATHGoogle Scholar
  30. 30.
    Hong, L.J., Zhang, L.: CVaR approximation to chance constrained program: what is lost and how to find it back? Report, The Hong Kong University of Science and Technology (2010) Google Scholar
  31. 31.
    Sun, H., Xu, H., Wang, Y.: Asymptotic analysis of sample average approximation for stochastic optimization problems with joint chance constraints via CVaR/DC approximations. Optimization online, old version (2012) Google Scholar
  32. 32.
    Pflug, C.C., Römisch, W.: Modeling, Measuring and Managing Risk. World Scientific, Singapore (2007) CrossRefMATHGoogle Scholar
  33. 33.
    Conego, A.J., Carrión, M., Morales, J.M.: Decision Making Under Uncertainty in Electricity Markets. Springer, New York (2010) CrossRefGoogle Scholar
  34. 34.
    Alexander, G.J., Baptista, A.M.: A comparison of VaR and CVaR constraints on portfolio selection with the mean-variance model. Manag. Sci. 50, 1261–1273 (2004) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsHarbin Institute of TechnologyHarbinChina
  2. 2.School of MathematicsUniversity of SouthamptonSouthamptonUK

Personalised recommendations